MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 2-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 2-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Arthralgia (2355); Deformity/ Disfigurement (2360)
Date of Event 03/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced postoperative pain 2 weeks after initial implantation.An anteroposterior x-ray showed a possible non-displaced fracture between sagittal cut and the implant, for which the surgeon decided to indicate non-weight bearing for 90 days to allow the patient heal as a fibrous union.As the pain continued 4 months postoperatively, the patient successfully underwent revision surgery on (b)(6) 2022 to a tka construct.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation but the pictures were reviewed, and the bone weakening was confirmed.The clinical/medical investigation concluded that, per the complaint details, currently we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the surgeon conducted the surgical technique using another company¿s tibial cutting guide, this is considered off label per the engage ifu and stg.Additionally, per the engage ifu, it is contraindicated for use of fixed tibial deformities (tibia vara).Based on the information provided, the revision was successful, however, the patient¿s outcome was reported as unknown.Therefore, the impact to the patient beyond that which has already reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this case could be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision has been identified as a postoperative care.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are prior actions related to this product and event: corrective and preventive actions are being performed to reduce the risk of a revision surgery from happening.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported event could be corroborated since a revision surgery was required.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and health effect - impact code.
 
Additional Manufacturer Narrative
H3, h6, h7, h9: the device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and did not confirm any failure.The device shows signs of use.The clinical/medical investigation concluded that, per the complaint details, currently we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the surgeon conducted the surgical technique using another company¿s tibial cutting guide, this is considered off label per the engage instructions for use and standard treatment guides.Additionally, per the engage instructions for use, it is contraindicated for use of fixed tibial deformities (tibia vara).Based on the information provided, the revision was successful, however, the patient¿s outcome was reported as unknown.Therefore, the impact to the patient beyond that which has already reported cannot be confirmed nor concluded.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the postoperative care section that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision.Additionally, the warnings and precautions section revealed that the success of the operation depends on the compliance with the operative technique supplied, and the proper use of the instrumentation supplied and specially designed for that range of implants.The device has been validated for use with instruments by engage surgical, therefore it should only be used in combination with engage surgical instruments.Finally, the contraindications section revealed that unicompartmental replacement is contraindicated in patients who have a permanent valgus or varus deformity.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance and patient anatomy.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 2-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332542
Report Number1020279-2022-02241
Device Sequence Number6265535
Product Code NJD
UDI-Device Identifier00885556873137
UDI-Public885556873137
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10012-200
Device Lot Number100053
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/17/2022
06/22/2023
Initial Report FDA Received Date05/08/2022
Supplement Report FDA Received Date06/21/2022
06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1672-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS FEMORAL COMP SIZE 3-LEFT MEDIAL-100184; TIBIAL ANCHOR STEM SIZE 1-2-100069; TIBIAL INSERT SIZE 2-LEFT MED 9MM-100201
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age72 YR
Patient SexFemale